Reversible hypovolaemic shock and myocardial ischaemia caused by contrast medium administered during diagnostic cardiac angiography. A case report
CITATION: Przybojewski, J.Z. 1987. Reversible hypovolaemic shock and myocardial ischaemia caused by contrast medium administeredduring diagnostic cardiac angiography: A case report. S Afr Med J, 71(1):43-46.
The original publication is available at http://www.samj.org.za
A 65-year-old white man with severe symptomatic four-vessel atherosclerotic coronary artery disease underwent selective coronary arteriography. Two hours after this procedure he developed hypovolaemic shock secondary to the hyperosmolar contrast medium, as well as severe angina pectoris accompanied by myocardial ischaemia. This diagnosis was established with the aid of Swan-Ganz catheterisation and the patient was successfully managed with intravenous fluid replacement and emergency coronary artery bypass graft surgery. Pathophysiological aspects are discussed with comments on the possible prevention of such a potentially life-threatening complication of selective coronary angiography.
- Collection D162